Friday October 24th 2014

Symptoms of Vicodin withdrawal

Physical dependence on Vicodin is expected after long term use

Is Vicodin addictive?  Anyone who takes Vicodin for an extended period of time (more than a few weeks), can become physically dependent on the pain killer. The time it takes to become physically dependent varies by person. Physiological dependence is characterized by increasing tolerance for Vicodin, withdrawal signs and symptoms when Vicodin use is discontinued, or the continued use of Vicodin to avoid withdrawal. This is why people who take Vicodin for longer than a few weeks, or at high doses may experience symptoms of Vicodin withdrawal when they stop taking the pain killer.

In most cases, withdrawal from Vicodin after prescribed use is NORMAL. In fact, withdrawal symptoms are expected to occur after you stop or dramatically reduce drug use of an opioid like Vicodin. However, an estimated 9-10% of people who take opioid medications like Vicodin will become addicted to the drug.  More about about Vicodin addiction signs.

Symptoms of Vicodin withdrawal

Although opioid withdrawal from drugs like Vicodin can be very uncomfortable, the body’s reaction to detox is not life threatening. Symptoms of withdrawal from Vicodin can vary by person. And the severity of symptoms will depend upon the grade of opioid dosing during detox. For example, “cold turkey” withdrawal can aggravate more severe withdrawal symptoms than gradually lower doses of the drug. Symptoms of withdrawal generally begin at the next time of habitual drug dose, or anywhere between 4-12 hours of last Vicodin exposure. Possible symptoms of withdrawal from Vicodin include:

Early symptoms of Vicodin withdrawal

  • agitation
  • anxiety
  • insomnia
  • restlessness
  • runny nose
  • tears and tearing from the eyes
  • sweating
  • yawning

Later symptoms of Vicodin withdrawal

  • abdominal cramping
  • abnormally rapid heartbeat over 100 beats per minute
  • bone pain
  • cold flashes
  • diarrhea
  • dilated pupils
  • goose bumps
  • hypertension (increased blood pressure)
  • muscle aches (can be severe)
  • nausea
  • vomiting

Babies and drug withdrawal symptoms from Vicodin

Babies born to mothers who have been taking Vicodin regularly prior to delivery will be born physically dependent to the opioid pain killer. However, the intensity of physical dependence is not always related to the amount of time a mother has been taking Vicodin, or to the dosage of Vicodin. Unfortunately, doctors do not have a consensus on the best way to manage Vicodin withdrawal in babies. Vicodin withdrawal signs in babies include:

  • excessive crying
  • fever
  • hyperactive reflexes
  • increased breathing rate
  • increased stools
  • irritability
  • sneezing
  • tremors
  • yawning
  • vomiting

Preparing for Vicodin withdrawal

It is best to withdraw from Vicodin under a medical professional’s care. You can greatly benefit from medical attention and medications, if needed. For example, doctors can prescribe and administer medicines to help manage the symptoms or the intensity of symptoms during Vicodin withdrawal. The most commonly used drug during Vicodin withdrawal is clonidine, which helps reduce many symptoms of withdrawal by 50-75%. Other medications can help treat similar symptoms such as anxiety, agitation, muscle aches, sweating, runny nose and cramping, or will address specific symptoms such as vomiting and diarrhea. And even more medications can help ease cravings for Vicodin as you withdraw. But if you cannot afford a doctor or detox center, you should at least check in with your primary physician before you start withdrawal and ask for recommendations and suggestions. It will also help to have a follow up plan of actions to take after successful Vicodin withdrawal such as scheduling a psychological evaluation to check for depression and other mental illnesses.

Vicodin withdrawal tips

Have you been through Vicodin withdrawal. Do you have any tips for people planning to go through Vicodin withdrawal? Any suggestions for how to get through it? Your feedback and support is appreciated!

Reference source: Medlineplus opiate withdrawal topic
Archived drug label for Vicodin, NLM
Reduction of opioid-withdrawal symptoms with quetiapine
Oregon state assessment protocols for Opiate Withdrawal

Photo credit: Johnny Alive

Leave a Reply

4 Responses to “Symptoms of Vicodin withdrawal
Peter Loeb
5:20 am January 15th, 2011

After you withdraw from Vicodin, you need to manage the urge to use again, and help prevent relapse.

Dan H
10:56 am February 24th, 2013

I had two back surgries 9 weeks apart in 2011.I went through hell coming off the pain meds but I did it.9 months later,I was expierencing physical pain in my back and leg.i went for a second opinion from a different neurosurgeon.I hade to have both surgeries repeated.I was so upset because I was on pain killers for another 5 months and now its time to jump off of the pain meds again.
Im very upset but also having been through this before I know what to expect.
This will be the last time I will go through this and will be writing in daily to report my progress.

2:16 pm February 25th, 2013

Hello Dan H. We support you in your decision. Did you ask for a tapering schedule? You don’t need to go cold turkey off Vicodin!

Arcelia
10:12 pm May 7th, 2013

I was taking up to 3 vicodins a day I started to just take 2 a day and that’s when the withdrawls started. I couldn’t get out of bed I felt horrible. I had diaherra runny nose, abnomial pain aches pains, chills sweating. Hot & cold flashes. I drank some e&j & believe it or not feeling buzzed helped the withdrawls & when it got closer to night time & the buzz went away I took some nytquil & it helps get you through the night. Theraflu sorts helps to just don’t take all this at once. I’m finally off pills now after taking them for so long once I had knee surgery.

Leave a Reply